Tarceva (Erlotinib) Related Skin Rashes

man with acne like Tarceva rash
Skin rashes on Tarceva can affect physical and emotional quality of life. Istockphoto.com/Stock Photo©Adam88XX

If you've experienced an acne-like rash, dry skin, itching, and nail changes while taking an epidermal growth factor (EGFR) inhibitor such as Tarceva (erlotinib) you're not alone. For certain people with cancer, these targeted therapies have made a great difference, lengthening survival with fewer side effects than many chemotherapy drugs. Skin problems, such as a rash that resembles acne (but isn't), dry skin, and fingernail changes, however, can be annoying at best, and since these medications are often taken for an extended period of time, learning how to manage these symptoms is important. (If you have advanced cancer, make sure your doctor has done genetic testing (molecular profiling) of your tumor.) 

Epidermal Growth Factor Receptor (EGFR) Inhibitors

Epidermal growth factor receptor inhibitors (EGFR inhibitors) work by targeting EGFR, and important protein that is involved in the growth of many cancerous tumors. EGFR is also found in skin cells, leading to the common skin symptoms associated with treatment. (EGFR inhibitors are a type of tyrosine kinase inhibitor.)

EGFR inhibitors that have been linked with skin rashes include:

  • Tarceva (erlotinib)
  • Gilotrif (afatinib)
  • Iressa (gefitinib)
  • Erbitux (cetuximab)
  • Tagrisso (osimirtinib)
  • Tykerb (lapatinib)
  • Portrazza (necitumumab)
  • Perjeta (pertuzumab)
  • Vactibix (panitumumab)
  • Caprelsa (vandetinib)

Skin Problems Associated with EGFR Inhibitors

Common skin problems noted in people treated with EGFR inhibitors include:

  • An acne type rash
  • Dry, scaly skin
  • Itching
  • Fingernail and toenail tenderness (paronychia), swelling,
  • Hair changes (change in texture, change in hair growth, or hair loss)

Many of these symptoms can be managed with moisturizing lotions as well as protecting the skin to prevent infections.

EGFR Inhibitors and Acne-Like Skin Rashes

The acne appearing rash is the most disturbing skin symptoms for the majority of people who use these medications.

Characteristics

Acne-like sores (lesions that look like whiteheads) closely resemble the acne often seen in teenagers. It frequently involves the face, the area behind the ears, the neck, the upper trunk in a V-shaped pattern, and the scalp. Less commonly it affects the lower back, abdomen, buttocks, and upper and lower extremities. The rash does not occur on the palms of the hands or the feet.

Dermatology terminology can be confusing if you read information about this rash, but a few simple definitions can help. A papule simply means a bump on the skin. A pustule means a bump that looks pus-filled or is draining. The term follicular simply means the skin sores are near or in a hair follicle.

Incidence

The number of people who experience an acne-type rash can vary with the different types of EGFR inhibitors. With Tarceva (erlotinib), most people will have this rash to some degree.

Impact of Skin Problems

Skin problems on epidermal growth factor receptor inhibitors can significantly impact both physical and emotional quality of life for people taking these medications. One survey found that these side effects affected the physical, functional, emotional, and social well-being of people taking these drugs. The most common complaints were about the physical symptoms, including pain, a burning sensation, and sensitivity.

When Does the Rash Occur and How Long Does It Last?

Skin rashes on EGFR inhibitors usually begin 1 week to 2 weeks after treatment is started, are at their worst 2 weeks to 3 weeks after treatment has begun, and may gradually resolve or disappear completely over the next 2 months to 3 months. Knowing that the rash tends to improve over time has helped some people cope with the symptoms.

A Rash May Mean Greater Effectiveness

Studies do suggest that people who develop a rash on the drug have a better response rate and better overall survival. Because of this, and because the drug is often taken for an extended period of time, it is very important to be proactive in treating symptoms of the rash.

Skin problems related to other cancer treatments such as chemotherapy and radiation therapy may be present along with those from EGFR inhibitors and should be addressed carefully by your oncologist.

Severity of the Rash

Acne type rashes due to EGFR inhibitors are usually broken down into three categories:

  • Mild: A mild Tarceva is defined as one that has no ulceration (open areas), weeping (drainage), or infection. People usually have only mild symptoms and it does not interfere with normal life activities.
  • Moderate: A moderate Tarceva rash may be localized or generalized. There is usually no ulceration, weeping, or infection. Mild to moderate symptoms of itching and tenderness may be present, but there is only minimal interference with life activities.
  • Severe: A severe rash is often generalized (covering the face, upper chest, and upper back) and is usually associated with severe symptoms of itching and tenderness. It significantly impacts the quality of life. There can be ulceration (open sores), weeping (drainage), and signs of a secondary skin infection such as redness, yellow or green discharge, and fever.

Treatment and Prevention

How your rash will be treated will depend upon the severity of the rash, as well as your personal preferences. Even though the rash resembles acne, it is not an acne rash, and will not respond to most acne treatments.

Prevention and Daily Care

Preventive strategies include keeping the skin clean, avoiding sunburns, and using moisturizers to keep your skin hydrated. The best bet for avoiding sunburns is to avoid direct sunlight during midday, and to use protective clothing.

Sunscreens, especially sunblocks can make EGFR inhibitor rashes worse.

Occluding the rash with vaseline products can likewise exacerbate hair follicle inflammation and worsen the rash.

It's important to note that treatments for one symptom related to EGFR inhibitors may worsen another symptom and vise versa. For example, moisturizers may help with dryness and itching but worsen the acne type rash.

Options

Treatment options for moderate or severe rashes may include treating the rash alone, treating any secondary infections that occur, or changing the dosage of the medication.

Treatment of a Rash Alone 

If symptoms include a red rash alone without signs of infection, It may be treated topically or orally.

  • Topical treatments: Topical steroids, 1 percent hydrocortisone form mild to moderate rashes, or 2.5 percent hydrocortisone for severe, is commonly used. Topical antibiotics (such as topical clindamycin) may also be used (with or without hydrocortisone). Studies are looking at the use of vitamin K cream, as well as epidermal growth factor ointment, which both have shown promise in clinical trials. It's important to again note that though the rash resembles acne, it is not, and most treatments for acne will not help with the rash.
  • Oral treatments: If topical treatments are not sufficient, oral therapies with different tetracycline category antibiotics may be used. Studies are also looking at the use of oral treatments, such as oral minocycline as a prophylactic treatment; started before a rash occurs.

Treatment of an Infected Rash

When a rash due to an EGFR inhibitor such as Tarceva is complicated by a secondary bacterial infection, there is not only redness but usually signs of infection such as whiteheads. When this is the case, treatment should include both oral antibiotics (tetracyclines) plus topical clindamycin gel.

Dosage Adjustments

Roughly 10 percent of people develop a rash which requires a medication change. As an example, with Tarceva, the "usual" dosage is 150 mg daily. An oncologist may consider lowering this dose to 100 mg or even 50 mg daily. This can be frightening, especially if the medication is working well for you. It may help to be aware that even very low doses of Tarceva, as low as 25 mg daily, have been effective in treating some people with lung cancer. 

A Word From Verywell

Rashes from EGFR inhibitors can be uncomfortable and unsightly (who wants to feel like a teenager with acne again?). Fortunately, there are treatments that can help with the rash, and sometimes just knowing that the rash could be a positive sign that the medication is working, can reduce some of the stress of the rash. If your rash is bothersome, make sure to talk to your oncologist. Some people hesitate to "complain" as a rash is not as life-threatening as many potential side effects of treatment. Yet, quality of life is extremely important as you cope with cancer.

Was this page helpful?
Article Sources